TUESDAY, March 3, 2009 (HealthDay News) -- Heart attack patients given the blood thinner Plavix, plus a proton pump inhibitor such as Prilosec or Nexium, may be at increased risk of death or another heart attack, a new study finds.
Many patients are given Plavix (clopidogrel) to help reduce the risk of another heart attack after treatment for a first heart attack. Plavix makes blood platelets less sticky, helping to prevent clots from forming.
Many doctors also prescribe proton pump inhibitors (PPIs), which are drugs used to help prevent gastric reflux, but they help prevent gastrointestinal bleeding while taking Plavix.
"A lot of patients are on Plavix and also a lot of patients are being prescribed PPI medication just prophylactically to prevent a stomach bleed," said lead researcher Dr. P. Michael Ho, a cardiologist at the Denver VA Medical Center.
The study doesn't change the reasons for prescribing Plavix, Ho said. "But both clinicians and patients should look at why the PPI is being prescribed. It shouldn't be prescribed prophylactically just to prevent a GI bleed, because there might be an interaction between the PPI and Plavix," he said.
A proton pump inhibitor should only be prescribed to patients who have had a stomach bleed, since they are at higher risk of another bleed, Ho said. "Oftentimes, the PPIs are just being prescribed routinely to patients who may not have an indication for the medication," he noted.
For the study, Ho's team collected data on 8,205 patients discharged from 127 Veterans Affairs hospitals after suffering a heart attack or unstable angina. Among these patients, 63.9 percent were prescribed a proton pump inhibitor.
The researchers found that 29.8 percent of patients given a PPI and Plavix died or were re-hospitalized, compared with 20.8 percent of the patients given Plavix alone. The combination of Plavix plus a PPI was associated with a 25 percent increase in the risk of dying or being re-hospitalized, compared to the use of Plavix alone.
For any given patient, the risk of re-hospitalization was greater when both drugs were prescribed; however, the risk of dying was about the same for patients receiving Plavix alone, the researchers noted.
The findings were published in the March 4 issue of the Journal of the American Medical Association.
In January, researchers reported in the Canadian Medical Association Journal that people taking Plavix and a proton pump inhibitor after a heart attack had a dramatically higher risk of a second heart attack than those taking Plavix alone.
Ho is concerned that PPIs are being prescribed to patients who do not need them. "There are quite a number of patients who are prescribed PPIs as a matter of fact without a bleeding indication," he said.
Patients taking Plavix should discuss the use of PPIs with their doctor, Ho said. "This should be an individualized decision between the patient and the physician about whether patients should be on a PPI or whether there are alternative medications for reflux or stomach problems," he said.
Dr. Gregg C. Fonarow, a professor of cardiology at the University of California, Los Angeles, thinks this study shows that PPIs used with Plavix should be limited to patients at risk of gastrointestinal bleeding.
"While further studies in different patient populations are needed, use of clopidogrel without a proton pump inhibitor may be preferred unless an acute coronary syndrome patient has a definite indication for the use of a proton pump inhibitor," Fonarow said.
"The FDA [Food and Drug Administration] has recently communicated that it is conducting a safety review regarding potential interactions of these two commonly prescribed medications," he added.
Dr. Byron Lee, an associate professor of cardiology at the University of California, San Francisco, thinks this study may suggest using medications other than PPIs to prevent gastrointestinal bleeding.
"This study is very worrisome because so many of our patients are on both Plavix and a proton pump inhibitor," Lee said. "To lower the risk of recurrent heart attacks, we should probably think about switching some of these patients from proton pump inhibitors to H2 blockers [such as Zantac or Tagamet], at least temporarily."
For more information on heart attack, visit the American Heart Association.